Ringing in the ears; Noises or buzzing in the ears; Ear buzzing
Tinnitus is the medical term for "hearing" noises in your ears when there is no outside source of the sounds.
Tinnitus is often called "ringing in the ears," but it may also sound like blowing, roaring, buzzing, hissing, humming, whistling, or sizzling. The noises you hear can be soft or loud. You may even think you are hearing air escaping, water running, the inside of a seashell, or musical notes.
Tinnitus is common. Almost everyone notices a mild form of tinnitus once in a while that only lasts a few minutes. However, constant or recurring tinnitus is stressful and makes it harder to focus or sleep.
It is not known exactly what causes a person to "hear" sounds with no outside source of the noise. However, tinnitus can be a symptom of almost any ear problem, including:
Alcohol, caffeine, antibiotics, aspirin, or other drugs can also cause ear noises.
Tinnitus may occur with hearing loss. Sometimes, it is a sign of high blood pressure, an allergy, or anemia. Rarely, tinnitus is a sign of a serious problem like a tumor or aneurysm.
Tinnitus can be masked by other sounds:
Learn ways to relax. Stress does not cause tinnitus, but feeling stressed or anxious can worsen it.
Avoid caffeine, alcohol, and smoking.
Get enough rest. Try sleeping with your head propped up in an elevated position. This lessens head congestion and may make noises less noticeable.
Protect your ears and hearing from further damage. Avoid loud places and sounds. Use earplugs if you need them.
To prevent tinnitus, wear ear protection when ear damage is possible (such as when you are at loud concerts or around jackhammers). If you have hearing loss, stay away from very loud noises to protect your hearing.
Call your health care provider if:
The following tests may be done:
Fixing the problem, if it can be found, may make your symptoms go away. (For example, your doctor may remove ear wax.)
Talk to your health care provider about all your current medicines to see if a drug may be causing the problem. Include over-the-counter drugs, vitamins, and supplements. Do not stop taking any medication without first talking to your provider.
Many medicines have been used to relieve symptoms of tinnitus, but no drug works for everyone.
A tinnitus masker worn like a hearing aid helps some people. It delivers low-level sound directly into the ear to disguise the ear noise.
A hearing aid may help reduce ear noise and make outside sounds louder.
Sometimes, counseling may help you learn to live with tinnitus. Your doctor may suggest biofeedback training to help with stress.
Some people have tried alternative therapies to treat tinnitus. These methods have not been proven, so talk to your doctor before trying any alternative therapies.
The American Tinnitus Association offers a good resource center and support group.
Bauer CA. Tinnitus and hyperacusis. In: Cummings CW, Flint PW, Haughey BH, et al, eds. Otolaryngology: Head & Neck Surgery. 5th ed. Philadelphia, PA: Elsevier Mosby; 2010:chap 150.
Crummer RW, Sadovsky R. Tinnitus. In: Bope ET, Kellerman RD, eds. Conn's Current Therapy 2014. 1st ed. Philadelphia, PA: Elsevier Saunders; 2014:section 1.BACK TO TOP
Review Date: 8/4/2014
Reviewed By: Ashutosh Kacker, MD, BS, Professor of Clinical Otolaryngology, Weill Cornell Medical College, and Attending Otolaryngologist, New York-Presbyterian Hospital, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2016 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.